Format

Send to

Choose Destination
Allergy Asthma Proc. 2009 Jan-Feb;30(1):95-101. doi: 10.2500/aap.2009.30.3199.

Carmine hypersensitivity masquerading as azithromycin hypersensitivity.

Author information

1
University of Michigan Health Systems, Division of Allergy and Clinical Immunology, Food Allergy Specialty Clinic, Ann Arbor, Michigan 48106, USA. mgreenha@med.umich.edu

Abstract

Macrolide hypersensitivity is a rarely reported event. However, carmine dye has become increasingly important as a provocative agent. We present a case of a woman with documented carmine hypersensitivity, who reported anaphylaxis 90 minutes after ingestion of a generic azithromycin. Our investigations revealed that this was an allergy to the carmine dye in the tablet's coating rather than to the antibiotic. Seven extracts were prepared including carmine dye, crushed dried female cochineal insects, crushed tablets of Zithromax (Pfizer Inc.) and generic azithromycin (Teva Pharmaceuticals), and the crushed colored coatings from both tablets. These were suspended in preservative-free normal saline, and then applied as a skin-prick test and read at 30 minutes. The skin-prick skin test results were 4+ to histamine and carmine dye, but negative to cochineal insect extract, Pfizer crushed tablets, and negative control. The patient was 1+ to the Teva crushed tablet, but was 4+ to the Teva brand coating and negative to the Pfizer brand coating, which did not contain carmine. The patient subsequently ingested Pfizer Zithromax without any sequelae. To our knowledge, this is the first reported case of carmine anaphylaxis attributed to carmine-containing medication. Careful history and skin-prick testing to the appropriate agents allowed elucidation of the subtlety of the true offending agent without unnecessary avoidance of the medication class. Patients with a carmine hypersensitivity should actively check with their pharmacy or prescribing physician to verify their medications are free of this offending agent.

PMID:
19331724
DOI:
10.2500/aap.2009.30.3199
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Ingenta plc
Loading ...
Support Center